Therapy

Why is it bad to mix alcohol and antidepressants?

 

Q.
Why is it bad to mix alcohol and antidepressants? What happens? If I take antidepressants, does this mean I can never have an alcoholic drink?

Mayo Clinic psychiatrist Daniel Hall-Flavin, M.D., and colleagues answer select questions from readers.
A.

If you are taking antidepressants, you should talk to your doctor before drinking alcohol. The drug you are taking and your current emotional and physical state should be considered in deciding if you can safely drink alcohol while taking your medication. But generally, mixing antidepressants and alcohol is discouraged.

A few things could happen if you mix antidepressants and alcohol. First, your medication may become ineffective in treating your depression. Alcohol acts a depressant, so by drinking it, you could counteract effects of your medication and lessen their benefit.

The side effects from your medication could also worsen. Some antidepressants cause drowsiness, and so does alcohol. Mixing the two could make you sleepy, which is dangerous in situations where you need to be alert, such as driving, or at work. Studies have proved that even social drinking may impair your ability to react quickly and remain alert while driving, even hours after consuming a single alcoholic drink.

Mayo Clinic psychiatrist Daniel Hall-Flavin, M.D., and colleagues answer select questions from readers.

Q.
Why is it bad to mix alcohol and antidepressants? What happens? If I take antidepressants, does this mean I can never have an alcoholic drink?

A. 

  If you are taking antidepressants, you should talk to your doctor before drinking alcohol. The drug you are taking and your current emotional and physical state should be considered in deciding if you can safely drink alcohol while taking your medication. But generally, mixing antidepressants and alcohol is discouraged.

A few things could happen if you mix antidepressants and alcohol. First, your medication may become ineffective in treating your depression. Alcohol acts a depressant, so by drinking it, you could counteract effects of your medication and lessen their benefit.

The side effects from your medication could also worsen. Some antidepressants cause drowsiness, and so does alcohol. Mixing the two could make you sleepy, which is dangerous in situations where you need to be alert, such as driving, or at work. Studies have proved that even social drinking may impair your ability to react quickly and remain alert while driving, even hours after consuming a single alcoholic drink.

Finally, if you are taking an antidepressant that is a monoamine oxidase inhibitor (MAOI), mixing it with alcohol can be very dangerous. The combination can cause a dangerous spike in blood pressure, leading to a stroke. Your doctor may tell you to avoid both alcohol and certain types of foods which may also interact with your medicine, such as cheeses and certain meats, if you are on an MAOI.

Antidepressants are not the only medications that could dangerously interact with alcohol. Whenever you are prescribed a new medication, talk to your doctor about consuming alcoholic drinks.

var textSize = ”; var valArray = getCookieValue(‘mcDotcomSession’); valArray = valArray.split(“|”); for(i=0;i Reviewed by Forum Admin July 2010


By Mayo Clinic Staff

Leave a Reply